Monday, March 5, 2012
Synthetic drugs have been in the headlines several times over the last year as more and more communities have become affected by them. As time passes new side effects caused by such drugs are being discovered. According to a new report by health officials “Spice” caused kidney failure in three young people, and vomiting and back pain in a number of other people in Wyoming.
“At this point, we are viewing use of this drug as a potentially life-threatening situation,” State Epidemiologist Tracy Murphy said in a statement. Young adults and teenagers do not realize the dangers associated with synthetic drugs until it is too late which has sparked a health crisis across the country.
“Based on our information from the doctors, the three people with kidney failure are in pretty serious shape; they’re very sick,” said Bob Herrington, Director of the Casper-Natrona County Health Department. The chemicals used to make drugs like Spice and K2 are now classified as Schedule I substances, having “a high potential for abuse, no accepted medical use for treatment in the United States and a lack of accepted safety for use of the drug under medical supervision.”
The DEA temporarily banned five chemicals whose effects are similar to marijuana in March of last year. Last week, the Drug Enforcement Administration issued a statement that it is extending its ban on synthetic drugs such as Spice and “K2” for another six months.